Advertisement

FDA: Epilepsy Drug Poses Risk for Serious Skin Reactions — Physician’s First Watch

Medical News |
December 4, 2013

FDA: Epilepsy Drug Poses Risk for Serious Skin Reactions

By Kristin J. Kelley

The FDA warns that treatment with the antiepileptic clobazam (Onfi) can cause potentially fatal cases of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), especially during the first 8 weeks of treatment. The agency has approved changes to the drug's label and medication guide to describe these risks.

Worldwide, 20 cases of SJS or TEN linked to clobazam have been reported, including one fatality and one case of blindness; five of the six U.S. cases involved children.

The agency advises clinicians to "discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless it is clearly not drug-related."

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement